Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 160, NWS Detroit, MI

August 27, 2004Macomb County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 27, 2004, 10:47 PM EDT for Macomb County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2004, 10:47 PM EDT (02:47 UTC)
Expired
Aug 27, 2004, 11:30 PM EDT
In force
43 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Macomb County, MI

The radar

The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:06 PM EDT, 7 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 3:06 PM EDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
306 PM EDT FRI AUG 27 2004

.DISCUSSION...
MODELS IN OVERALL AGREEMENT IN DROPPING SURFACE COLD FRONT SOUTH
INTO FORECAST AREA TONIGHT THEN SLOWING IT DOWN OR STALLING IT AS
WEAK WAVES MOVE ALONG FRONT...WITH ENTIRE BOUNDARY THEN SLOWLY
SAGGING SOUTHEAST. PREFER ETA IDEA WITH MORE THAN 1 WEAK WAVE AS
OPPOSED TO SINGLE STRONGER WAVE AS PER GFS...GIVEN RELATIVELY WEAK
SHORTWAVE TROUGH AND WEAK UPPER JET STRUCTURE ALOFT IN THE AREA THIS
WEEKEND. AT 500 MB...ETA/GFS VORTICITY AGAIN INDICATIVE OF
CONVECTIVE COMPLEX DEVELOPING SOUTHWEST OF AREA THEN MOVING MORE
EAST THEN NORTHEAST INTO SOUTHERN LAKES REGION BY SATURDAY
MORNING...AS PER CORFIDI VECTORS. WEAK SYNOPTIC SCALE 500 MB TROUGH
THEN MOVES THROUGH SUNDAY EVENING. FAIRLY ROBUST NORTHERN LAKES
TROUGH MONDAY.

850 TO 700 MB MOISTURE INCREASING TONIGHT...BEST IN SOUTH...GOOD
SATURDAY...LINGERING SATURDAY NIGHT...AND EVEN SUNDAY AS PER
PREFERRED ETA...THEN AGAIN PRIMARILY NORTH OF THE AREA MONDAY WITH
TROUGH. LOWER LEVEL MOISTURE QUITE PLENTIFUL INTO SUNDAY NIGHT...SO
BELIEVE A MOSTLY CLOUDY WEEKEND IS LIKELY. 850 TO 700 MB OMEGA LIFT
GENERALLY MODEST INTO SATURDAY NIGHT...THEN LITTLE OR NONE SUNDAY
AND MONDAY.

850 TO 500 MB QVECTOR CONVERGENCE MODEST TONIGHT THROUGH SATURDAY
NIGHT...LESSENING SUNDAY. MODEL TOTAL FRONTOGENETICAL FORCING MODEST
SATURDAY AND SATURDAY NIGHT...AS PER 850 TO 700 MB LAYER...AS IS
SURFACE CONVERGENCE VICINITY OF COLD FRONT THROUGH SATURDAY. SOME
250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING AT TIMES AS WELL
THROUGH SATURDAY.

VERY UNSTABLE AIR MASS...CURRENT LAPS LIFTED INDICES AROUND MINUS 7
AND CAPES TO AROUND 3500 JOULES...EXPECTED TO SLOWLY STABILIZE WITH
ONSET OF SUNSET TONIGHT...THEN MODEST INSTABILITY SATURDAY INTO
SATURDAY NIGHT CONFINED LARGELY TO SOUTHERN COUNTIES.

GIVEN EXPECTED FRONTAL AND MCS MOVEMENT AND ASSOCIATED CONCENTRATION
OF BEST DYNAMICS SOUTH OF THE FRONT THROUGH SATURDAY...WILL CALL FOR
LIKELY POPS TONIGHT THROUGH SATURDAY SOUTH OF I 69...CHANCE
NORTH...THEN CHANCE POPS SATURDAY NIGHT AND SUNDAY AS PER CURRENT
FORECAST.

MORE ABOUT LATER PERIODS..PRETTY GOOD MODEL CONSENSUS FOR NEXT WEEK.
AT 500 MB...MODELS TENDING STRONGER THAN SEEN YESTERDAY WITH
NORTHERN LAKES SHORTWAVE TROUGH MONDAY...ESPECIALLY GFS...THEN FLOW
STRAIGHTENS OUT TO ZONAL FOLLOWED BY WEAKENING FLOW/RIDGING
ESPECIALLY AFTER MID WEEK. AT THE SURFACE...WEAKENING TROUGH/FRONT
ACROSS NORTHERN LAKES REGION MONDAY...AFTER WHICH TIME HIGH PRESSURE
BUILDS OVERHEAD IN EARNEST AND PERSISTS THROUGH THE WORK WEEK. GIVEN
GFS QPF FIELDS FOR SOUTHEAST MICHIGAN ESSENTIALLY DRY AFTER
SUNDAY...EVEN MONDAY...WILL GO DRY FOR THE ENTIRE WORK WEEK NEXT
WEEK...SUPPORTED BY DECIDEDLY DRIER 1000 TO 500 MB RELATIVE HUMIDITY
FROM SUNDAY NIGHT THROUGH FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 27, 4:39 PM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 PM EDT FRI AUG 27 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281100-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
439 PM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SOME STORMS COULD
BE SEVERE. WIND GUSTS TO 60 MPH AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE. STORMS OVERNIGHT WILL MOVE EAST AROUND 15 MPH.

A COLD FRONT WILL DROP SOUTH INTO SOUTHEASTERN LOWER MICHIGAN
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT. A WARM AND HUMID AIRMASS ALREADY IN PLACE OVER
THE AREA WILL PROVIDE ENOUGH INSTABILITY TO PRODUCE STRONG
TO SEVERE THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY. THERE IS A SLIGHT
CHANCE FOR SEVERE WEATHER...ESPECIALLY SOUTH OF INTERSTATE 69.
THE COLD FRONT WILL SLOWLY CONTINUE TO SAG SOUTH OUT OF MICHIGAN
THROUGH SATURDAY NIGHT...AS WEAK CENTERS OF LOW PRESSURE MOVE ALONG
THE FRONT. THE CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WILL
EXTEND INTO SATURDAY NIGHT SOUTH OF INTERSTATE 69.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE SUNDAY SOUTH OF INTERSTATE
69...AS THE FRONTAL SYSTEM SLOWLY MOVES AWAY FROM MICHIGAN. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:58 PM EDTSpecial Marine WarningDTX47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.